Alert archive / Florida / High Surf Advisories in 2014
High Surf Advisory 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Nov 22, 2014, 3:27 PM CST for Bay County, Walton County, Florida. It took effect at Nov 23, 2014, 9:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2014, 3:27 PM CST (21:27 UTC)
- In effect from
- Nov 23, 2014, 9:00 AM CST
- Expired
- Nov 24, 2014, 12:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 15 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WHUS42 KTAE 222127 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 427 PM EST SAT NOV 22 2014 ...HIGH RISK OF RIP CURRENTS THROUGH SUNDAY NIGHT... ...HIGH SURF ADVISORY SUNDAY MORNING THROUGH SUNDAY NIGHT... .AS A STRONG AREA OF LOW PRESSURE AND COLD FRONT DEVELOPS WEST OF THE AREA AND MOVES THROUGH THE REGION...WINDS AND SURF WILL GRADUALLY INCREASE WITH A CORRESPONDING INCREASE IN THE RIP CURRENT RISK. FLZ108-112-231500- /O.NEW.KTAE.SU.Y.0002.141123T1500Z-141124T0600Z/ /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ SOUTH WALTON-COASTAL BAY- 327 PM CST SAT NOV 22 2014 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 9 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT... * SURF...BUILDING TO 5 TO 6 FEET ALONG WALTON AND BAY COUNTY BEACHES ON SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ114-115-231500- /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ COASTAL GULF-COASTAL FRANKLIN- 427 PM EST SAT NOV 22 2014 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ HARRIGAN
2 follow-up statements
790 WHUS42 KTAE 230854 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 354 AM EST SUN NOV 23 2014 ...HIGH SURF AND DANGEROUS RIP CURRENTS ALONG AREA BEACHES TODAY AND INTO THIS EVENING... .AS A STRONG AREA OF LOW PRESSURE AND COLD FRONT DEVELOPS WEST OF THE AREA AND MOVES THROUGH THE REGION...WINDS AND SURF WILL CONTINUE TO INCREASE WITH A CORRESPONDING INCREASE IN THE RIP CURRENT RISK. FLZ108-112-232100- /O.CON.KTAE.SU.Y.0002.141123T1500Z-141124T0600Z/ /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ SOUTH WALTON-COASTAL BAY- 254 AM CST SUN NOV 23 2014 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT... * SURF: BUILDING TO 6 TO 7 FEET ALONG WALTON AND BAY COUNTY BEACHES TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ114-115-232100- /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ COASTAL GULF-COASTAL FRANKLIN- 354 AM EST SUN NOV 23 2014 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$
721 WHUS42 KTAE 232125 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 425 PM EST SUN NOV 23 2014 ...HIGH SURF AND DANGEROUS RIP CURRENTS ALONG AREA BEACHES THROUGH MIDNIGHT... .AS A SQUALL LINE MOVES EAST AND A LOW PRESSURE SYSTEM MOVES NORTH OUT OF THE REGION...WINDS AND SURF WILL GRADUALLY DECREASE. HOWEVER THERE CONTINUES TO BE A THREAT FOR DANGEROUS RIP CURRENTS THROUGH TONIGHT WHILE THE SURF ONLY GRADUALLY SUBSIDES. FLZ108-112-240500- /O.CON.KTAE.SU.Y.0002.000000T0000Z-141124T0600Z/ /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ SOUTH WALTON-COASTAL BAY- 325 PM CST SUN NOV 23 2014 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 3 AM CST MONDAY... * SURF: AROUND 6 FEET ALONG WALTON AND BAY COUNTY BEACHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FLZ114-115-240500- /O.CON.KTAE.RP.S.0085.000000T0000Z-141124T0900Z/ COASTAL GULF-COASTAL FRANKLIN- 425 PM EST SUN NOV 23 2014 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT... DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. && $$ HARRIGAN
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 22, 3:16 PM CST, 11 minutes earlier.
Area forecast discussion, Nov 22, 3:16 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
416 PM EST Sat Nov 22 2014
.Near Term [Through Tonight]...
A strong northern stream +PV anomaly is merging in with a southern
stream anomaly over the northwest Gulf coast this afternoon. In
the low-levels, flow is veering as high pressure is forced eastward
by the advancing low pressure system. This morning, the veering
flow forced a warm and very moist airmass across the eastern Gulf
and Florida Peninsula, over a cooler airmass in place locally.
This resulted in light to moderate isentropic rain across the
entire Tri-State region that continues at this hour. Expect waves
of light to moderate rain to continue for the remainder of the
afternoon.
Further south in the eastern Gulf, a surface trough is forming
where the nose of the southern stream anomaly is spreading away
from the northern stream flow, resulting in enhanced diffluence
aloft. Since midday, convection has steadily increased in this
region. Through the night, convection in the Gulf is expected to
become more robust and move north in the increasingly southerly
flow regime. This will force the trough/warm front north to the
northeast Gulf coast very early on Sunday morning. Thus, through
the night expect showers and embedded thunderstorms to continue to
move north across the region with rainfall becoming much heavier.
At this time, severe weather is not expected overnight as storms
are unlikely to be rooted at the surface.
.Short Term [Sunday Through Monday Night]...
By dawn on Sunday, the aforementioned area of heavy rain and
isolated thunderstorms will be steadily moving north through the
region. At the same time, the aforementioned northern stream
anomaly will be quickly approaching. The core of this system will
likely pass just northwest of us, through central MS & AL, into
TN. However, due to the strength and size of this system 40-50kts
of deep layer shear will still be able to reach the Tri- State
region, coincident with with a recovering boundary layer yielding
around 1000 J/kg of SBCAPE and a strong LLJ. While there may be
some discrete convection ahead of the main squall line, the
greatest threat for more widespread severe coverage will occur
along along the expected squall line forecast to enter our
Panhandle and Alabama counties around mid afternoon. Both damaging
thunderstorm winds and tornadoes should be expected with any
discrete development and along the squall. The severe threat will
gradually diminish through the late afternoon and evening as the
squall progresses east; with a much lower threat for severe
weather east of a line from Tallahassee to Albany as both wind
shear and instability wane.
A weak front will bisect the region through the day on Monday as
deep layer southerly flow impedes the forward progress of the
system. Showers and isolated thunderstorms should be expected
Sunday night through Monday, especially along and east of a line
from Panama City through Albany. However, these storms are not
expected to become severe.
.Long Term [Tuesday Through Saturday]...
The amplifying northern stream longwave trough will finally push
the surface front and any moisture out of the region by Wednesday
evening. In its wake, dry conditions with highs in the lower to
middle 60s and lows in the middle to upper 30s are anticipated
through the remainder of the week.
&&
.Aviation...
[Through 18Z Sunday]
MVFR to IFR conditions will spread north from the coast through the
remainder of the afternoon, reaching KABY and KDHN by sunset. Cigs
will remain low through Sunday morning. Cigs may rise by late
morning or early afternoon. However, thunderstorms will be likely
thereafter.
&&
.Marine...
A very strong low pressure system will yield solid advisory
conditions through Sunday night. On Sunday, frequent gusts to Gale
force are expected. Thus have kept the Gale warning in place.
Strong to severe storms will also be possible across the northeast
Gulf late tonight, but more likely on Sunday. While advisory
conditions will come to an end on Monday, expect cautionary
conditions to continue until another front increases winds again
Tuesday into Wednesday.
&&
.Fire Weather...
Wet weather will minimize any fire weather risk through Sunday. By
Monday, a drier airmass will move into the region but humidity
values are forecast to remain above critical levels.
&&
.Hydrology...
Periods of heavy rain will move through the region tonight through
Sunday night, resulting in total rainfall amounts of 2-3 inches with
local amounts up to 4 inches possible. This will cause rises on
smaller creeks and rivers next week. Since rivers are all very low
at this time, the only river that we are expecting to get to minor
flood stage is the Kinchafoonee River at Dawson, possibly by mid
week.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 63 76 64 79 49 / 100 100 50 40 20
Panama City 63 74 64 75 51 / 100 100 50 30 10
Dothan 59 74 59 73 44 / 100 100 40 20 10
Albany 60 74 61 75 46 / 100 100 50 30 10
Valdosta 60 77 67 78 50 / 100 80 70 50 20
Cross City 63 78 67 78 53 / 100 60 60 50 20
Apalachicola 66 74 66 76 53 / 100 100 50 50 20
&&
.TAE Watches/Warnings/Advisories...
FL...High Rip Current Risk through late Sunday night for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory from 9 AM Sunday to Midnight CST Sunday Night
for Coastal Bay-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory from 1 AM to 7 PM EST Sunday for Apalachee
Bay-Coastal waters from Suwannee River to Keaton Beach FL
out 20 NM.
Small Craft Advisory until 1 AM EST Sunday for Coastal waters
From Ochlockonee River to Apalachicola FL out to 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
Small Craft Advisory from 7 PM Sunday to 7 AM EST Monday for
Coastal waters From Ochlockonee River to Apalachicola FL
out to 20 NM-Coastal waters from Apalachicola to Destin FL
out 20 NM-Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM-Waters from Apalachicola to Destin FL from
20 to 60 NM.
Gale Warning from 1 AM to 7 PM EST Sunday for Coastal waters
From Ochlockonee River to Apalachicola FL out to 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...HARRIGAN
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...CAMP
MARINE...HARRIGAN
FIRE WEATHER...CAMP
HYDROLOGY...HOLLINGSWORTHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 1:44 AM CST | Gale Warning | TAE | 40 hr | |
| Nov 22, 3:23 AM CST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 72 hr |
| Nov 22, 3:20 PM CST | Small Craft Advisory | TAE | 35 hr |
Nearby
High Surf Advisories in Florida, 2014Every high surf advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.